No. Congestive heart failure with dilated left ventricle, impaired systolic function, and an S3 gallop are the prime candidates. Congestive heart failure due to diastolic dysfunction and preserved systolic function are not candidates unless supraventricular tachycardia is a concomitant problem. The effect of digoxin is cumulative on the effect of angiotensin-converting enzyme (ACE) inhibitors and diuretics, and therefore an added benefit can be seen with their combination.
Is digoxin indicated and safe in acute myocardial infarction?
This issue has been long debated. There appears to be no convincing evidence for an increased incidence of arrhythmias complicating digitalis use in patients with acute myocardial infarction when serum levels do not exceed the conventional therapeutic range. Still, the clearest indication for digoxin is atrial fibrillation with fast response. Electrical cardioversion is preferred for other supraventricular arrhythmias or atrial fibrillation in hemodynamically unstable patients. The available data do not support the assertion that digoxin therapy is excessively hazardous after infarction. However, a randomized study is not available to confirm this belief. In summary, digoxin use has no place in myocardial infarction without congestive heart failure or supraventricular arrhythmias.
What are the electrocardiographic (ECG) findings in digoxin toxicity?
An array of ventricular and supraventricular arrhythmias and blocks can result from digoxin toxicityâ”e.g., atrail, ventricular, atrioventricular (AV) node arrhythmias, AV junctional escape, nonparoxysmal AV junctional tachycardia, paroxysmal atrial tachycardia, ventricular tachycardia, sinus arrest, Mobitz type I and II block. Most commonly seen are premature ventricular contractions.
An ECG rhythm combining increased automaticity and escape ectopic pacemakers with impaired conduction suggests digoxin toxicity. A typical example is paroxysmal atrial tachycardia with block.